Signs, Symptoms, and Dangers of Tramadol Addiction

Tramadol is one of the most popular opioid painkillers. It is sold under the brand name Ultram. Tramadol is used to treat pain that is either moderate or moderately severe. It is believed to be a safer option as compared to other soporific painkillers such as hydrocodone and methadone. However, like with any other medicine of this nature, there are questions like is tramadol addictive, or are there are any side effects of using tramadol. Before we go into that, let’s have a quick overview of tramadol.

Other medications that use tramadol are Ultram ER which is used for day-long relief from pain. Another example is Ultracet which is made by a combination of tramadol and Tylenol.

Tramadol was believed to be far safer than other opioid analgesics such as morphine, which has many dangerous side-effects. Tramadol was approved for use by the United States FDA in 1995 and did not recommend it to be grouped with controlled substances. However, as evidence of it being abused by the GP gathered, as well as evidence of withdrawal symptoms once use was halted, the Drug Enforcement Administration revised their rules and made tramadol a controlled drug in 2014.

Oral ingestion of tramadol in the form of pills results in it being broken down by the liver into a number of chemicals such as O-desmethyl tramadol which is known to have an effect stronger than even tramadol. If taken orally in high quantities, the effect of tramadol is a high that is similar to oxycodone, another medication that is abused commonly.

Signs and Symptoms

Using tramadol can increase the risk of seizures and convulsions in patients. Doctors tend to prescribe tramadol in order to provide the patient with pain relief that is consistent.

Unfortunately, like most medications, there can be unpleasant side effects of using Ultram that are similar to those of using opioid drugs. Side effects include nausea, vomiting, constipation, dizziness as well as drowsiness, headache, loss of appetite, and a dry mouth.

If tramadol is used for non-medical reasons, then these side effects may also be considered a sign that the drug is being abused. There is a known risk of seizures in patients who take tramadol. This risk is even more prominent in people who abuse the drug in order to experience the euphoric high that is produced when a large dose of the drug is taken.

Tramadol Addiction—Abuse And Treatment Options

Dangers of Tramadol Abuse

Along with its opioid effects, tramadol also increases levels of neurotransmitters such as norepinephrine and serotonin in the brain and brings about changes that are similar to those brought about by antidepressants. People who take tramadol have said that the mood-lifting property of the drug has enticed them to take the drug more frequently and in larger doses than what had been prescribed.

Along with the mood-improving properties brought about by overdosing on tramadol, tramadol, when taken for non-medical purposes or in a manner of the quantity that is not according to what the doctor prescribed then it can have unpleasant and even dangerous end-results. The drug can disturb sleep patterns that can lead to insomnia as well as increasing the risk of convulsions and seizures.

If you’re wondering, is tramadol addictive the answer is yes? Abusing tramadol can cause dependence and tolerance towards the drug.

There are two types of dependence, psychological and physical.

If abused for a long period of time, psychological dependence is developed and the individual may start to experience the compulsive desire to take the drug in order to deal with their everyday problems. Once a person has a psychological addiction to tramadol, they may experience anxiety as a withdrawal symptom which could lead to behavior such as doctor shopping and even forging prescriptions in order to obtain the drug.

If taken for a long enough time and at high doses then an abuser will end up developing physical symptoms and the withdrawal symptoms can be unpleasant, and in worst cases, dangerous if they halt their intake of the medication. Withdrawal symptoms of tramadol tend to coincide with those of anti-depressants and other opiates with physical effects such as diarrhea, gastrointestinal pain, extreme numbness, and ringing in the ears as well as depression, confusion, agitation, hallucinations, and paranoia.

Treatment and Management of Tramadol Abuse

The challenges of tramadol abuse and dependency are similar to those of addictions to other opiate drugs and can be handled by the same facilities. Detoxification from tramadol, when medically supervised, is common and widely recommended so that the dangers that withdrawal symptoms cause can be decreased.

Once detoxification is over, there are several rehabilitation services available that are designed to aid patients on their path to recovery.

Services include inpatient treatment centers that provide supervision all day long as well as intensive care for 28 days or more and outpatient programs that allow the patient to attend therapy sessions several days a week while staying at home. There are also peer recovery organizations that gather a group of people going through recovery so that they have common ground and are able to share their experiences with one another and give support to each there.

If you or someone you know is abusing tramadol, do not hesitate to get help.

There have also been instances of tramadol being abused by young people in high school, where the drug is called a slang word ‘ultras’. While a sufficient amount of reports on tramadol abuse by teens are not available, it was found that almost ten percent of seniors in high school have taken narcotics besides heroine, one of which being tramadol, without a prescription.

The availability of tramadol poses an issue since sources such as websites or friends with genuine prescriptions have made it easier to get a hold of. Parents should make it a point to ensure that their children are informed about the dangers of abusing a drug that they do not require for medical purposes.

Tramadol is a useful yet addictive analgesic that can have several dangerous side effects if not taken as prescribed by the doctor. Patients should be careful and should not abuse it in order to achieve desirable effects as this can pose a serious threat to their health and well-being.

 

Leave a Comment